Missouri, 2023

Drought in Missouri, December 1 to 26, 2023

December 1 to 26, 2023 · NWS EAX · 7 events in 7 counties and zones

Severe drought continued through much of December for portions of western Missouri before improving by late December.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe drought continued through much of December for portions of western Missouri before improving by late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 30, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 30, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CST Thu Nov 30 2023

.Discussion...
Issued at 229 PM CST THU NOV 30 2023

Key messages:

- Rain is expected to overspread the area late this afternoon into
  tonight from south to north.

- Early tomorrow morning, rain is expected to transition to snow
  across northern Missouri. Little to know accumulation expected.

- A second round of mixed wintry precipitation is expected Friday afternoon
  into Friday evening. Again little to no accumulation is
  expected.

Discussion:

This afternoon a upper level trough is evident on water vapor
imagery across eastern New Mexico. Ahead of this system, Gulf
moisture is streaming northward into the area an and a few light
showers have begun to move into the southern CWA. This evening into
tonight, the upper level trough will move from from eastern New
Mexico to southeastern Kansas. This will allow moisture to continue
to stream northward across the entire CWA as rain overspread the
entire CWA. Overnight a nearly stack low will move along the I-44
corridor. Winds will shift to northeast across the area as this
feature moves south of the CWA, this will usher in cooler air.
Temperatures will be a key player for p-type across the northern
CWA. The GFS/HRRR/RAP all keep temperatures above freezing overnight
into tomorrow morning with the exception of extreme northern
Missouri which will hover right around the freezing mark. It is here
that some light freezing rain may be possible. Otherwise, light snow
or a mix of rain snow with affect areas north of a St Joseph to
Kirksville line. There may be a period where snowfall rates due to
enhanced lift may provide enough dynamic cooling or may be enough to
overcome above freezing surface temperatures leading to minor
accumulations up to a half inch. Further south precipitation is
expected to remain all rain through this event. That system will
shift east of the area Friday morning. Some light rain/drizzle may
be possible late Friday morning into the early afternoon as shallow
moisture remains over the area. However, as we move into the late
afternoon, another quick moving mid-level shortwave will bring the
chance for light precipitation to areas along and north of I-70.
Mixed precipitation is expected however, with temperatures hovering
in the mid 30s, accumulations are not expected except for perhaps
elevated and grassy surfaces. This quick moving system will move out
of the area by midnight tomorrow night. The first half of Saturday
will remain dry however, yet another quick moving shortwave will
move across the central Plains into the local area producing another
round of light showers Saturday afternoon into Saturday evening a
highs rise into the upper 30s to mid 40s.

Sunday will bring a return to dries conditions as downsloping
westerly flow allows highs to rise into the lower 40s to lower 50s.
Surface high pressure traverse the area Sunday night into early
Monday before late day WAA gets underway keeping highs in the lower
40s to lower 50s. Monday night into Tuesday a upper level trough is
expected to dig through the Great Lakes region forcing a cold front
through the forecast area. The NBM is probably to warm in the mid
40s to mid 50s however, warmer temperatures do look to arrive for
Wednesday and Thursday as WAA and upper level ridging allows high to
rise into the mid 50s to lower 60s by Thursday.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1154 PM CST THU NOV 30 2023

Rain and IFR to MVFR conditions (both VSBYs and CIGs) continue at
the terminals. Rain should finally exit to the northeast by
around 12z Friday morning, with IFR to MVFR CIGs persisting.
Light snow is probable to impact STJ between 20z and 0z Friday
afternoon. Elevated northerly winds should continue through much
of the period before turning northwesterly and relaxing by Friday
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...BMW
Hazardous weather outlook, Nov 30, 5:46 AM CST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
546 AM CST Thu Nov 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
546 AM CST Thu Nov 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Wintry precipitation is possible Friday morning and afternoon
 across northeast Kansas and northwest Missouri. Minor accumulations
 of ice and snow are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Nodaway

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Nodaway County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Gentry

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Gentry County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Andrew

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Northern portions of Andrew County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Bates

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Bates forecast zone
Reported by
Drought Monitor
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Bates County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Henry

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Henry County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Johnson

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Johnson County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

Drought, Saline

When
December 1, 12:00 AM CST to December 26, 12:00 AM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Saline County began December 2023 in severe drought, but conditions improved to only moderate drought by the December 26th issuance of the Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153801, 1153802, 1153803, 1153804, 1153805, 1153806, 1153807.